North Dakota, 2012

Hail in North Dakota, May 26 to 27, 2012

May 26 to 27, 2012 · NWS BIS · 4 events in 3 counties and zones

A surface warm front lifting north across southern North Dakota brought elevated nocturnal convection across the southwest and south central parts of the state. A few storms became severe and produced large hail late in the evening of May 26th and during the early morning hours of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface warm front lifting north across southern North Dakota brought elevated nocturnal convection across the southwest and south central parts of the state. A few storms became severe and produced large hail late in the evening of May 26th and during the early morning hours of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 26, 8:30 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 26, 8:30 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT SAT MAY 26 2012

.SHORT TERM...RAISED POPS SOME OVERNIGHT AS ELEVATED CONVECTION
CONTINUES WELL NORTH OF WARM FRONT STILL IN NEBRASKA AND IS
INCREASING WITH INCREASE IN NOCTURAL JET. TEMPERATURES SHOULD
REMAIN FAIRLY STEADY OR RISE SLOWLY.

.AVIATION...
CONTINUED LIFR CONDITIONS OVERNIGHT WITH IMPROVEMENT BEGINNING AS
WARM FRONT APPROACHES TOMORROW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, May 26, 2:39 PM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SAT MAY 26 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-272045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 PM CDT SAT MAY 26 2012 /239 PM MDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT
MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS WESTERN AND NORTH
CENTRAL NORTH DAKOTA TONIGHT WITH EMBEDDED THUNDERSTORMS.

ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...
SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY EVENING AND
SATURDAY NIGHT. LARGE HAIL WILL BE THE PREDOMINATE THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST NORTH
DAKOTA ARCHING INTO THE UPPER JAMES RIVER VALLEY ON SUNDAY.

FROST AND FREEZING TEMPERATURES ARE POSSIBLE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA MONDAY THROUGH WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND SATURDAY
NIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER
VALLEY.

WAA

In the hours before

Special weather statement, May 26, 10:32 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 PM CDT SAT MAY 26 2012

NDZ036-046-047-270445-
EMMONS ND-KIDDER ND-LOGAN ND-
1132 PM CDT SAT MAY 26 2012

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN LOGAN...SOUTHWESTERN
KIDDER AND NORTHEASTERN EMMONS COUNTIES UNTIL 1145 PM CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HAZELTON....MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRADDOCK...
  KINTYRE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Special weather statement, May 26, 10:56 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT SAT MAY 26 2012

NDZ023-036-037-047-270545-
KIDDER ND-LOGAN ND-STUTSMAN ND-WELLS ND-
1156 PM CDT SAT MAY 26 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WELLS...NORTHWESTERN
STUTSMAN...NORTHWESTERN LOGAN AND SOUTHEASTERN KIDDER COUNTIES UNTIL
1245 AM CDT...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM NAPOLEON TO 6 MILES NORTH OF
BRADDOCK...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  STEELE...
  LAKE ISABEL...
  DAWSON...
  TAPPEN...
  CRYSTAL SPRINGS...
  MEDINA...
  CHASE LAKE...
  PETTIBONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The radar

The Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Logan

When
May 26, 10:57 PM CST to 11:01 PM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.510, -99.770

Hail, Kidder

When
May 26, 11:05 PM CST to 11:09 PM CST
Where
Kidder County, 0.95 mi W of Steele
Measured
1 in hail
Reported by
Public
Coordinates
46.850, -99.920

Hail, Grant

When
May 27, 12:00 AM MST to 12:05 AM MST
Where
Grant County, New Leipzig
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -101.950

Hail, Grant

When
May 27, 12:15 AM MST to 12:19 AM MST
Where
Grant County, 13.85 mi N of Elgin Muni Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.600, -101.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377430, 377431, 377432, 377433.